|Kaletra side effects
Dec 20, 2011
I'm a 55 year old man and I have been taking Kaletra and Epzicom since I was diagnosed in April 2005. I also take Tricor for the high triglycerides as a result of the Kaletra. My main side effects are loose stools/diarrhea pretty much every morning and mild nausea after dinner. I also can no longer take Viagra (or Cialis or Levitra) due to the exaggerated side effects even if I just take a tiny dose (12.5 mg). My question is, is there an alternative to Kaletra that is once/day dosing, that would allow me to come off of the Tricor and allow me to take an ED medication without side effects? Is it wise to change drugs when my numbers are doing well? (went from CD4 of 78 when diagnosed to 498 with 5.6% now increased to 30% on my last test, and VL 79,000 to undetectable. My doctor seems to be of the mind that "if it ain't broke, don't fix it" but is kind of leaving the decision to me. Is there a risk to changing meds that would negate the benefits? Am I just switching to a different set of side effects to deal with? Without knowing what better options there are, it seems logical to me to dump the Kaletra and I could also get rid of another (cholestrol-lowering) drug, as well as have a better quality of life without the side effects I currently tolerate. Any insight you can provide would be greatly appreciated!!
| Response from Dr. Young
Hello and thanks for posting.
I agree with you that the bulk of the side effects that you're experiencing (elevated triglycerides, loose stools, diarrhea) are likely the result of the Kaletra part of your regimen. Further, the ritonavir in Kaletra is the main (though not the only) cause of possible drug-drug interactions.
A switch from Kaletra to an alternative "3rd agent" could maintain viral suppression and address many of these issues. First, a class-conservative switch to a different protease inhibitor could be entertained- switching to atazanavir (Reyataz) would likely decrease the lipid effect; use of unboosted Reyataz with Epzicom has been shown to be quite effective in one large study (called ARIES) and would possibly decrease some of the interactions with the ED drugs. Alternatively, you could consider a switch to a NNRTI (such as efavirenz or rilpivirine) or if twice daily regimens are possible, then an integrase or CCR5 inhibitor (raltegravir or maraviroc). All of these switches have relative merits and limitations; I'd suggest reviewing them with your doctor (or with us, here at TheBody.com). Based on your description, many of these would likely improve your quality of life.
I hope that helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Sore On Tongue After Cunilingus Worried I Have HIV
- Swollen Glands After Open Mouth Kissing Worried I Have HIV
- Can A Vaginal Cyst Cause Swollen Lymph Nodes?
- What Are Vaginal Odor, Dizziness, Headache And Diarrhea Signs Of?
- What Kind Of Sexually Transmitted Infections Does Doxycycline Monohydrate Treat?
- What Stds Causes Penis Irritation?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.